The Possible Side Effects of Dermal Fillers..

The Possible Side Effects of Dermal Fillers..

These days we are very familiar with injectable cosmetic treatments. In every shopping centre there is a place advertising sale prices (illegal to do by the way as these are prescription medications) for Botox, Dysport, Juvaderm, Restylane and so on. We see the beautiful images of full lips, softened wrinkles and happy faces!

I don’t think we talk about what can go wrong enough. If you have had these treatments, hopefully you have seen a consent form and signed it, but often you may not read it, or if you do you may not really understand what it is talking about. It is important to know. Otherwise you might not realise that problems you are getting could be from your filler. Your local GP may not know enough to think of this as a cause. So let’s look at some of those problems, so you can be on the look out and can go straight to your injector to report these issues.(I will be talking about hyaluronic acid fillers mostly here as they are by far the most common used.) Of course if there is no doctor on site where you have had your treatment, or the doctor only swings by once a month…………

Swelling

Lets start with the common things you do know about. Swelling after injections of filler. Some swelling is your bodies natural reaction to needles poking holes in your skin, particularly if the session has involved a lot of injection spots. Then, the filler itself can cause a temporary reaction as it pushes into the skin, resulting in some degree of puffiness. This should be managed easily with ice over the next 24 hours. However, unless very large amounts of filler have been used, swelling should not be extreme. If lips puff up to your nose, and it is hard to speak, this is NOT normal. Either the injection process has been unnecessarily rough, or very large amounts of filler have been used OR – you could be having an allergic reaction!! If you are at all concerned contact your injector. If you have any tingling of the mouth or tongue, or trouble breathing, you need a doctor straight away!

Bruising

Any time that a needle pierces the skin it is possible to cause a bruise. Your injector should always be trying to achieve treatments with minimal bruising, but the reality is, it is always possible. Some people are just more prone to bruising. Sometimes things you are taking every day will make you bruise more (like fish oil, glucosamine, vitamin C and E, gingko, aspirin, nurofen, and other arthritis medications). Alcohol will make you bruise more as it affects the liver function. Some people are very sensitive to this and even the day after a party will bruise noticeably more than usual. I have had one memorable patient who would bruise significantly even after 2 wines the night before.

Redness

It is common to have some redness at injection sites, particularly noticeable if the filler is injected close to the surface. This is really an inflammation response and should settle over 24 hours.

Allergic Reaction

The worst allergic reaction a person can have is an anaphylactic reaction. This is of rapid onset and causes breathing problems and is a medical emergency. Fortunately this is very rare! It is possible to develop a slower reaction to filler, where the body walls off the products because it sees it as foreign. This can cause nodules or lumps. It had been thought to be a common cause for persisting lumps that developed weeks after filler injection. However these days there has been more study done on these reactions, and a biofilm is thought to be more often the cause. Dissolving the filler with hyalase will usually settle this down. (You can have an allergic reaction to the hyalase too ! – but this is uncommon)

Lumps

Lumps can have many causes, but a lump that is not red or sore may be just a deposit of filler that has settled in the one spot. Lumps after Sculptra can be an over reaction to the treatment and nothing much can be done about them. Fillers like Aquamid may need to be excised to remove a lump.

Discoloured Skin

Some fillers if injected close to the surface can create a bluish colour to the skin (tindle effect).

Infection

Any time the protective surface of your skin is breached, a bug could get in. Fortunately infections and biofilms are very rare, but even with the most careful sterile procedure it can happen. This could cause a fairly quick redness and swelling and heat over several days, an abscess requiring draining, or a more unusual chronic kind of issue. This can be quite a delayed response – even 5-6 months after the filler was injected. Biofilms can be hard to prove as they can be difficult to culture. It is a complex collection of bacteria that behave differently to a single bug. It  can sit quietly in a dormant fashion until triggered by some event to become active. It can cause local infection, a grauloma (hard lump), or dramatic inflammatory response.  How this should be treated will vary a little on the presenting situation. BUT the key thing is that is you have any symptoms you are not sure about – tenderness long after filler, a lump appearing that is red or sore, intermittent lumps appearing, get to your cosmetic doctor. You may need antibiotics (used even if culture cannot be taken,or is negative), hyalase  to dissolve any filler, (remove the substance in the skin, remove the biofilm!) and even cortisone may be used. Of course removing the filler will not be easy in the case of fillers that are more permanent,  – not hyaluronic acid filler.

Vascular Occulsion

Injecting filler into a vessel probably happens in tiny amounts quite often without anyone being aware of it. BUT, on rare occasions, a larger amount of filler can be involved and block off the blood supply. If the vessel involved was supplying some near by skin, the affected area may become painful and a blotchy colour. Areas more at risk of this are the frown, beside the nose and the nose itself.  Very very rarely, blindness has occurred after filler injections, particular of the nasal bridge.

So – Not to terrify you at all! Fillers can be a great part of skin care management. But don’t think that just because you can get some when you pick up your groceries that they are risk free. AND if you ever have any symptoms you are unsure about, get yourself back to your injector who should be able to manage these problems for you.  Many skin care treatments can have side effects – the important thing is to feel confident that your medical professional will look after your that should happen.